MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Introducer, Catheter (Introducer)

Abiomed, Inc. - 1220648 Impella; Introducer, Catheter (Introducer)
Catalog Number 0052-3046
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Ischemia (1942)
Date of Event 08/21/2026
Type of Reportable Event Death
Event or Problem Description
Impella cp was inserted via the left femoral artery in a 61-year-old female patient for an unknown indication.The patient's comorbidities were not reported.The patient's clinical presentation included out-of-hospital cardiac arrest.The patient's clinical state prior to initiation of support was society for cardiovascular angiography and interventions (scai) shock stage e, identified as refractory shock with actual or impending circulatory collapse when the body fails to respond to maximal life-saving therapies, leading to full organ shutdown.Upon initiation of impella support, the patient was receiving inotrope therapy, vasopressor therapy, and respiratory support.Following insertion, the 14 french sheath was left in place and the patient was transferred to the intensive care unit (icu).It was reported the patient required continued administration of vasoconstrictive medication, despite the addition of impella support.While in the icu, diminished distal pulses in the left lower extremity were reported.A distal limb perfusion (dlp) catheter was placed the following day, resulting in restoration of distal perfusion.Anticoagulation monitoring was performed using partial thromboplastin time (ptt) testing, with a reported value of 194 seconds; however, it is uncertain how the reported ptt correlates to abiomed's recommended activated clotting time maintenance range of 160 to 180 seconds during support.A serum lactate laboratory test was reported as 11.1mmol/l at initiation of support and remained elevated three days later, with a repeat value of 4.9mmol/l, indicating persistent critical illness.The patient subsequently expired after approximately three days on support.At the time of the reported limb ischemia, the impella cp was operating as intended at performance level p9 with flows of 3.4 l/min.The purge solution contained 5% dextrose in water with sodium bicarbonate.The reported peripheral artery ischemia is a procedural complication associated with arterial access and was contributed to by retention of the 14 french peel-away introducer sheath beyond the procedural setting; which is contraindicated in instructions for use recommended best practices.The ongoing requirement for vasoconstrictive medications also contributed to the reduced peripheral blood flow.The patient's death is attributable to the severity of the presenting clinical condition, including out-of-hospital cardiac arrest, persistent elevation of serum lactate indicating ongoing shock despite continuous multimodal interventions.The death is not felt to be associated to the impella device as the limb ischemia resolved with the placement of the perfusion catheter and the patient remained on support for 3 days with the device functioning as expected.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Introducer, Catheter (Introducer)
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50519108
Report Number1220648-2026-12237
Device Sequence Number9521826
Product Code DYB
UDI-Device Identifier00813502013474
UDI-Public(01)00813502013474(17)290731(10)S10914047
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/07/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0052-3046
Device Lot NumberS10914047
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2026
Supplement Date Received by Manufacturer08/23/2026
Initial Report FDA Received Date08/31/2026
Supplement Report FDA Received Date09/07/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/22/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age61 YR
Patient SexFemale
Patient Weight187 LB
Patient RaceWhite